Living with RA please HELP!!

I have been put on Methotrexate in Jan 2013 at 10 mg, after having to many side effects with Prednisone !!. Feb 2013 the dosage was upped to 15 mg a week. I go back to my Dr March 8th. My question is? Are you supposed to get worse with this before you get better? I feel like I'm going back to square one!! Even though the MTX is helping with my knees some what. The rest of my body I don't feel a difference!! My neck, shoulders, and lower and rt hip have been killing me. Also do you usually have more pain on one side, worse then the other?

13 Replies

oldestnewest
  • Hi Beetybooper, sorry to hear your having a rough time at present. Could I ask what side effects you had on Pred? Are you only taking Methotrexate? If you are I would ask for another anti-inflamatory to take along side, my first ones were Naproxen and Diclofenic (excuse spellings) and see how it goes. Good Luck x

  • SaraF in 5 weeks I put on 25 lbs.on, with the Pred . I'm over weight as it is, which I had just lost like 30 lbs in the last 6 mos. I had major sweats, very fatigue, and depression more then I've ever experienced. This was just being on Pred. She has me on Vicodin but, I am a School Bus Driver. They do random drug test, and any trace of a narcotic in my test. Could cause me to lose my CDL, which also means losing my job. So I take it on a Fri night after work, and Saturday. I'm not sure if it would be out of my system by Monday or not. Come Friday after work I really don't care about my job!! I have be come more Depressed, sense the weight gain. I wear sweat pants, because I refuse to buy more clothes. So when I come home after work on Friday, I don't want to go out of the house. I know I shouldn't feel like this, but my RA right now has taken over my life !! Ibprophen bothers my stomach. I don't know if she will have to up my Dosage of MTX or what? Thank You for Replying

  • Im certainly getting worse instead of better.

    Been on mtx, leflunomide now hydroxy only yet this dreaded ra is fast travelling around my joints fast.

    Take care

    Jo

    Xxxx

  • Josie2 I feel your pain. I'm 49 and I used to like to have FUN. I'm not fun any more!! It's sad. The worse part is my Dr at my last visit in Feb. Said she wants a Good report from me, at my next visit March 8th. Well I don't have anything good to tell her so, maybe I'll ask her if I need to find a different Dr. if she can't handle me??? This Trial and Error pary I think is what's bringing me down!! I don't know :(

  • That's a pretty unkind thing of your doctor to say? It's not your fault that you are still in pain! Please do say that you will go elsewhere if that's her attitude and offer to swap bodies if she wants to find out why your face is still pretty long.

    But just to clarify - did you mean to write that you were on 10mg in January 12 and that you didn't go up to 15mg until this February (i.e over a year)? If you actually meant this January then it's early days for MTX to work - it took about 6 months to work for me and then another 3 months to bring my inflammatory markers down at all when I was switched to Metoject (sub cut MTX). I also had Hydroxichloraquine added in last April. I can't take steroids at all they make me bipolar and like you I'm trying to lose weight so I would refuse them now if I flare up. I think Sara is right you should be looking to more effective pain relief if possible.

    If you meant you were on 10mg of MTX for over a year then that's too low a dose probably and you need to have it raised. I totally agree that it does feel like trial and error for many of us but I guess these consultants have a lot of experience on which to base their intuition if they are any good. Tilda xx

  • TildaT No I'm talking all this year with the meds. I know I guess I'm hoping for a miracle and it's not going to happen. I just know that all this extra weight is not helping my joints at all. My Dr told me that the MTX takes at least 3 months to get it into your system?!?!?! Even though tomorrow will be my week 8 with a higher dose, and I'm feeling worse???

  • I too understand your issues with weight as i too am overweight and struggling in shifting it. If you are just taking mtx then i would say that adding anti inflammatory tablets may well start helping you and these shouldnt interfere with your driving, were are the pain relief may well. Your rheumy would then be able to see if its time to add more combinations with your mtx like maybe sulphazalazine (sorry again with the spelling!) Have you thought about maybe taking an antidepressant tablet to help lift your spirits, might also help with weight as they are good at that too ;) Sometimes when our spirits are lifted alittle we see things in a different light and can take a different angle on how we view things.

    as said though if you are not getting along with the medical teams then please try and see if you can swap to another ;)

    Good Luck x

  • Hello Bettybooper, I think we are supposed to get better though it does take awhile for the metx to kick in. I am on sulpha and metx but the only thing that has ever got rid of my pain has been oral steroids and one steroid injection. They say the first year is the worst but i am now into my third year and the latter two haven't been a bed of roses either. In my long winded way I am trying to say that i know where you are coming from and my regular consultant used to say things like that as well as though i was the biggest troublemaker because either the dmard wasn't working or the side effects were too severe. It makes you feel that you are going to her for approval. Start writing everything down for your next appointment in march, you do need some good pain relief to support the dmards when they are starting to work anyway.

    All the best. Mads

  • Hi bettybooper, I was diagnosed with ra in feb 12 so my memories of early ra r still very vivid. Sorry u r struggling so much, but I can say mine is starting to become manageable most of the time.

    I too was stated on prednisolone till they made the diagnosis. At which point they began weaning me off as they gradually increased my methotrexate.

    The steroids made me put on weiht too but I soon lost it once they were stopped so hopefully u will have same reaction.

    I also got worse when they stopped the prednisolone as the methotrexate wssnt working fully. I also had similar reaction ie u will b better by next time (I think this is their bad attempt at humour). Please dont let them upset u further, just let them know how their flippant comment made u feel so they might rethink their comments in the future.

    My consultant incressed my mtx every 12 werks, to make sure that dosages affect was not sufficient b4 any increase as she wanted to reduce toxicity to my system (or that was her excuse). That is also y she didnt like me on anti inflammatories at that time.

    A year on and I am still working, the pain and stiffness r more manageable but I am trying new additional dmards to do the final parts.

  • But what I really wanted to say is that it does get better. What u r going through is tough and it is a slow process of trials with different meds but I wanted to reassure u that everything u r going through is familiar to me and lots of others in our early days, but it does improve once u get on the right meds at the right dosage.

    Gentle hugs.

  • Thanks a lot nottsexsportfanatic !! With it all being so New to me. I'm kinda at a loss. I just don't understand why I'm not on a anti inflamatory also. I would think if I can't take the pain medicine, she would at least put me on the anti inflamatory??

    I mean I can feel the pain in my knees it's awefull !!

  • It does get better - eventually! Took me well over a year, and there were a few times where it seemed I was going backwards, but got there in the end. I found that the rheumy wasn't so interested in pain control, so ended up getting a more helpful response from my GP on pain. And you can ask for a prescription for stomach protectors like Omeprazole too, and that mean you can take Ibuprofen and other NSAIDs without hurting your stomach. and write a list of all your symptoms for the appointment with rheumy in March so you don't forget anything. Good luck. Polly

  • Well I went to the Dr yesterday, of course I was in pain. So now not only do I have RA, she has Diagnosed me as having Fibro also. So now I have muscle and joint pain, which I figured last week I was having a Flare up !! So now she has me on Meloxicam with my MXT. Has anyone taken Meloxicam? I've read up about it and I don't read much good about the drug!! all responses are appreciated Thanks !!

You may also like...